Alert archive / Mississippi / River Flood Warnings in 2009
River Flood Warning 83, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Dec 8, 2009, 9:08 AM CST for Lowndes County, Monroe County, Mississippi. It took effect at Dec 10, 2009, 1:48 PM CST. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2009, 9:08 AM CST (15:08 UTC)
- In effect from
- Dec 10, 2009, 1:48 PM CST
- Expired
- Dec 13, 2009, 8:01 PM CST
- In force
- 3 days
- Issued by
- NWS Memphis, TN
- Flood severity
- Minor
Counties Lowndes County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Buttahatchie River near Aberdeen (ABDM6). The gauge peaked at 16.88 ft at Dec 11, 2009, 9:00 AM CST.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02439400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Dec 8, 6:03 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 8, 6:03 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 603 AM CST TUE DEC 8 2009 .UPDATE... UPDATED FOR AVIATION. && .PREV DISCUSSION... /ISSUED 522 AM CST TUE DEC 8 2009/ DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A QUASI- STATIONARY BOUNDARY ALONG THE GULF COAST WHILE A STRONG AREA OF LOW PRESSURE WAS LOCATED ACROSS THE ROCKIES. ACROSS THE MID SOUTH...RAIN WAS INCREASING IN COVERAGE ACROSS THE LOWER MISSISSIPPI VALLEY WITH TEMPERATURES AS OF 4 AM CST IN THE UPPER 30S NEAR THE MO/KY STATE LINE AND LOWER TO MIDDLE 40S SOUTH. SEVERAL CONCERNS IN THIS FORECAST PACKAGE INCLUDE SEVERE THUNDERSTORM AND HEAVY RAINFALL POTENTIAL TODAY...WIND ADVISORY POTENTIAL TONIGHT AND WEDNESDAY...AND WINTER WEATHER POTENTIAL FRIDAY NIGHT INTO SATURDAY. SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY BOUNDARY LOCATED ALONG THE GULF COAST THIS MORNING WILL BEGIN TO LIFT NORTH AS A WARM FRONT AS A DEEPENING AREA OF LOW PRESSURE OF THE ROCKIES BEGINS TO MOVE INTO KANSAS TODAY AND INTO MISSOURI BY TONIGHT. THIS WILL BRING A TRAILING COLD FRONT THROUGH THE MID SOUTH TONIGHT. SEVERAL PERIODS OF RAIN SHOWERS ARE EXPECTED WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY SOUTH OF I-40 THIS AFTERNOON INTO TONIGHT. DESPITE FAVORABLE DIRECTIONAL SHEAR...SURFACE BASED INSTABILITY REMAINS A BIG QUESTION MARK AT THIS POINT FOR SEVERE THUNDERSTORM DEVELOPMENT. AFTER ANALYSIS OF SHORT TERM MODEL SOUNDINGS...THINK 00Z WRF SOLUTION IS HANDLING OVERALL INSTABILITY BETTER THAN GFS AS ANY INSTABILITY IS EXPECTED TO REMAIN ELEVATED WITH LITTLE TO NO SURFACE BASED INSTABILITY. AT THIS POINT...ANTICIPATING A LINE OF SHOWERS/THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND SPREAD ACROSS THE MID SOUTH THROUGH THE EVENING HOURS. DESPITE STRONG WINDS ALOFT...MODEL SOUNDINGS INDICATE A LOW LEVEL INVERSION PRESENT THROUGH TONIGHT WHICH SHOULD HELP TO KEEP STRONGER WINDS MIXING DOWN TO THE SURFACE. AS A RESULT...WILL MENTION THE POTENTIAL FOR A STRONG THUNDERSTORM OR TWO WITH GUSTS TO 50 MPH IN THE HAZARDOUS WEATHER OUTLOOK. RAIN IS EXPECTED TO COME TO AN END ACROSS THE MID SOUTH OVERNIGHT. ALSO DECIDED NOT TO ISSUE A FLASH FLOOD WATCH AS SOMEWHAT FAVORABLE PRECIPITABLE WATER VALUES LATER TODAY ARE EXPECTED TO BE SHORT IN DURATION WITH THE FAST MOVING CONVECTION. A STRONG PRESSURE GRADIENT ASSOCIATED WITH THE LOW MAY NECESSITATE THE NEED FOR A WIND ADVISORY TONIGHT INTO WEDNESDAY ACROSS THE FORECAST AREA AS 925 MB WINDS AROUND 40 KTS MAY TRY TO MIX DOWN TOWARDS THE SURFACE. WILL MENTION WIND ADVISORY POTENTIAL IN HWO FOR TONIGHT/WEDNESDAY AND LET DAY SHIFT FURTHER ANALYZE WIND POTENTIAL AS 12Z MODEL DATA ARRIVES. COLDER TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY AS A COLD ARCTIC AIRMASS SETTLES INTO THE MISSISSIPPI VALLEY. TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT WILL FALL BACK INTO THE 20S AT MOST LOCATIONS. LONG TERM...(FRIDAY THROUGH MONDAY)...00Z GFS/ECMWF LONG RANGE MODELS INDICATE SURFACE HIGH PRESSURE WILL MOVE EAST THURSDAY NIGHT INTO FRIDAY AS AN AREA OF LOW PRESSURE MOVES ALONG THE GULF COAST. OVERRUNNING PRECIPITATION IS EXPECTED TO DEVELOP ACROSS THE MID SOUTH FRIDAY AFTERNOON AND REMAIN AS RAIN DURING THE DAY. AS TEMPERATURES DROP FRIDAY NIGHT INTO SATURDAY MORNING...MODEL SOUNDINGS INDICATE PRECIPITATION TYPE ISSUES WILL BECOME A CONCERN ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. ALTHOUGH ITS STILL TOO EARLY TO ASSESS EXACT WINTER PRECIPITATION TYPE...FIRST INDICATION IS THAT FREEZING RAIN WILL BE THE MOST LIKELY TO OCCUR DUE TO A SIGNIFICANT WARM LAYER PRESENT. WILL MENTION WINTER WEATHER POTENTIAL IN HAZARDOUS WEATHER OUTLOOK. LATER SHIFTS WILL FURTHER REFINE FORECAST AND ADJUST AS NEEDED AS THIS POTENTIAL WINTER WEATHER EVENT DRAWS CLOSER. BEYOND SATURDAY...LONG RANGE MODELS DIFFER SIGNIFICANTLY IN TIMING WITH ANOTHER COLD FRONT MOVING THROUGH THE REGION EARLY NEXT WEEK AND KEPT LOW END POPS GOING IN THE LATTER HALF OF THE LONG RANGE FORECAST. CJC && .AVIATION... 12Z TAFS WIDESPREAD SHOWERS AND IFR TO PREVAIL ACROSS THE MIDSOUTH FOR MUCH OF TODAY. AN ELEVATED UNSTABLE LAYER WILL OVERRIDES STABLE AIR IN THE LOWEST 3 KFT...PRODUCING ISOLATED THUNDERSTORMS OVER NORTH MS. COVERAGE SHOULD SUFFICIENTLY LIMITED FOR A CB MENTION AT KMEM. KTUP WILL LIKELY SEE AN ELEVATED LINE OF THUNDERSTORMS MOVE THROUGH IN THE 00Z TO 02Z TIME FRAME. KMEM LIKELY TO EXPERIENCE CROSSWIND GUSTS TO 30KTS ACROSS THE N/S RUNWAYS FOR THE LATE EVENING AND OVERNIGHT PUSHES...AS A POWERFUL UPPER LEVEL STORM SYSTEM PASSES JUST OFF TO THE NORTH...INTO THE UPPER MIDWEST. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 59 43 46 23 / 100 80 10 10 MKL 55 40 45 22 / 100 80 10 10 JBR 52 35 40 21 / 100 60 10 10 TUP 62 49 53 27 / 100 90 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Dec 8, 5:33 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 533 AM CST TUE DEC 8 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 533 AM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A STRONG THUNDERSTORM OR TWO PRODUCING WIND GUSTS TO 50 MPH AND LOCALIZED FLOODING ARE POSSIBLE ACROSS NORTH MISSISSIPPI THIS AFTERNOON INTO TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE MID SOUTH. A WIND ADVISORY MAY BE NEEDED TONIGHT AS SOUTHWEST WINDS INCREASE TO 20 TO 25 MPH WITH GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY MAY BE NEEDED ACROSS THE MID SOUTH WEDNESDAY MORNING AS WEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH ARE POSSIBLE. WINTER PRECIPITATION IS ALSO POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING FOR AREAS ALONG AND NORTH OF A LINE FROM HUNTINGDON TENNESSEE TO JONESBORO ARKANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 9:08 AM CST | River Flood Warning | MEG | Monroe | 34 hr |
| Dec 8, 9:08 AM CST | River Flood Warning | MEG | Monroe | 35 hr |
| Dec 8, 9:12 AM CST | Areal Flood Advisory | MEG | DeSoto, Marshall | 3 hr |
| Dec 8, 11:08 AM CST | River Flood Warning | MEG | Tallahatchie | 47 hr |
| Dec 8, 11:08 AM CST | River Flood Warning | MEG | Tallahatchie | 47 hr |
| Dec 8, 11:08 AM CST | River Flood Warning | MEG | Lafayette, Marshall, Union | 10 hr |
| Dec 8, 1:48 PM CST | Areal Flood Advisory | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 3 hr |
| Dec 8, 2:30 PM CST | Flash Flood Warning | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 3 hr |
| Dec 8, 3:29 PM CST | River Flood Warning | MEG | Tate, Tunica | 28 hr |
| Dec 8, 3:31 PM CST | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 8 hr |
| Dec 8, 4:05 PM CST | Flash Flood Warning | MEG | DeSoto | 115 min |
| Dec 8, 11:00 AM CST | Areal Flood Advisory | MEG | Carroll, Chester, Decatur, Gibson, Henderson, Madison | 2 hr |
| Dec 8, 2:34 PM CST | Flash Flood Warning | MEG | Carroll, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more | 4 hr |
| Dec 8, 1:37 PM CST | Areal Flood Advisory | MEG | Clay, Craighead, Cross, Greene, Lawrence, Poinsett and 1 more | 3 hr |
Nearby
River Flood Warnings in Mississippi, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.